SAN FRANCISCO -- Joint or muscle pain or both prompted 13% of breast cancer patients enrolled in a trial comparing exemestane (Aromasin) with letrozole (Femara) to discontinue treatment, researchers reported here.
SAN FRANCISCO, Sept. 11 -- Joint or muscle pain or both prompted 13% of breast cancer patients enrolled in a trial comparing exemestane (Aromasin) with letrozole (Femara) to discontinue treatment, researchers reported here.
That dropout rate was higher than anticipated and suggests that "the aches and pains associated with aromatase inhibitors may be more important than previously believed," Norah Lynn Henry, M.D., Ph.D., of the University of Michigan Cancer Center in Ann Arbor, told attendees at the American Society of Clinical Oncology's Breast Cancer Symposium.
The results were culled from a substudy of an ongoing trial comparing the pharmacogenomics of the two aromatase inhibitors. Dr. Henry's study was based on findings from 97 of the first 100 women enrolled in the trial.
Dr. Henry said symptoms usually began within "the first month and a half and typically presented as aching joints or sore muscles." There was, she said, no "classic presentation as would be the case with fibromyalgia."
Patients were asked to complete a health assessment questionnaire and visual analog scale to assess changes in pain and/or function at baseline, and at one, three, six, 12, and 24 months. Patients who exceeded a predefined threshold based on those assessment tools were referred to a rheumatologist for a complete evaluation.
Among the findings:
Dr. Henry said that although there was a high rate of musculoskeletal complaints, she and her colleagues were not able to identify any predictive factors.
"There was no relationship with a particular type or stage of breast cancer or to a particular treatment regimen," she said. That observation differs from a published report by a team of Columbia University researchers who reported that treatment with taxanes was associated with an increased risk of musculoskeletal pain when women were subsequently treated with aromatase inhibitors.
Julie Gralow, M.D., of the University of Washington School of Medicine, noted "this is an ongoing study, and although we are all very anxious to have a comparison between the two regimens, I think it is also important to find out the mechanism behind a side effect that appears to affect a large number of our patients."
Dr. Gralow, who was not involved in the study, moderated a press conference where the study was discussed.